Alert archive / Pennsylvania / Wind Advisories in 2023

Wind Advisory 6, NWS Cleveland, OH

November 20, 2023Erie County, Pennsylvania

NWS Cleveland, OH issued this wind advisory at Nov 20, 2023, 12:55 PM EST for Erie County, Pennsylvania. It took effect at Nov 21, 2023, 9:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2023, 12:55 PM EST (17:55 UTC)
In effect from
Nov 21, 2023, 9:00 AM EST
Expired
Nov 21, 2023, 8:15 PM EST
In force
11 hr
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWUS71 KCLE 201755
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
1255 PM EST Mon Nov 20 2023

PAZ001-002-210200-
/O.NEW.KCLE.WI.Y.0006.231121T1400Z-231122T0400Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
1255 PM EST Mon Nov 20 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 11 PM EST TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Erie and Southern Erie Counties.

* WHEN...From 9 AM to 11 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The highest wind gusts are expected Tuesday
  afternoon along and north of the I-90 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
7 follow-up statements
238 
WWUS71 KCLE 202039
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
339 PM EST Mon Nov 20 2023

PAZ001-002-210445-
/O.CON.KCLE.WI.Y.0006.231121T1400Z-231122T0400Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
339 PM EST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 11 PM EST
TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Erie and Southern Erie Counties.

* WHEN...From 9 AM to 11 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The highest wind gusts are expected 
  Tuesday afternoon along and north of the I-90 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
087 
WWUS71 KCLE 210339
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
1039 PM EST Mon Nov 20 2023

PAZ001-002-211145-
/O.CON.KCLE.WI.Y.0006.231121T1400Z-231122T0400Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
1039 PM EST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 11 PM EST
TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Erie and Southern Erie Counties.

* WHEN...From 9 AM to 11 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The highest wind gusts are expected 
  Tuesday afternoon along and north of the I-90 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
568 
WWUS71 KCLE 210738
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
238 AM EST Tue Nov 21 2023

PAZ001-002-211545-
/O.CON.KCLE.WI.Y.0006.231121T1400Z-231122T0400Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
238 AM EST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
11 PM EST THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Erie and Southern Erie Counties.

* WHEN...From 9 AM this morning to 11 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The highest wind gusts are expected this 
  afternoon along and north of the I-90 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
427 
WWUS71 KCLE 211105
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
605 AM EST Tue Nov 21 2023

PAZ001-002-211915-
/O.CON.KCLE.WI.Y.0006.231121T1400Z-231122T0400Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
605 AM EST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Erie and Southern Erie Counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The highest wind gusts are expected this
  afternoon along and north of the I-90 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
652 
WWUS71 KCLE 211418
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
918 AM EST Tue Nov 21 2023

PAZ001-002-212230-
/O.CON.KCLE.WI.Y.0006.000000T0000Z-231122T0400Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
918 AM EST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Northern Erie and Southern Erie Counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel may be difficult for high profile vehicles.

* ADDITIONAL DETAILS...The highest wind gusts are expected along
  and north of the I-90 corridor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
124 
WWUS71 KCLE 212043
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
343 PM EST Tue Nov 21 2023

PAZ001-002-220400-
/O.CON.KCLE.WI.Y.0006.000000T0000Z-231122T0400Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
343 PM EST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Northern Erie and Southern Erie Counties.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel may be difficult for high profile vehicles.

* ADDITIONAL DETAILS...The highest wind gusts are expected along 
  and north of the I-90 corridor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
680 
WWUS71 KCLE 220115
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
815 PM EST Tue Nov 21 2023

PAZ001-002-220215-
/O.CAN.KCLE.WI.Y.0006.000000T0000Z-231122T0400Z/
Northern Erie-Southern Erie-
Including the cities of Erie, Edinboro, Corry, and Union City
815 PM EST Tue Nov 21 2023

...WIND ADVISORY IS CANCELLED...

A few wind gusts up to 40 MPH may occur north of I-90 and east of
the city of Erie through 10 PM. However, winds have subsided below
Advisory criteria and will continue to gradually diminish which
allows for the Advisory to be cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this wind advisory went out at Nov 20, 12:20 PM EST, 35 minutes earlier.

Area forecast discussion, Nov 20, 12:20 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1220 PM EST Mon Nov 20 2023

.SYNOPSIS...
High pressure over our region today will move east towards the
New England region this evening. Low pressure originating over
the Lower Mississippi Valley will track across the Ohio Valley
Tuesday and continue through the eastern Great Lakes Tuesday
night. A trailing cold front associated with this storm system
will also move through Tuesday night. High pressure will return
across the Ohio Valley and Great Lakes late Wednesday through
Thanksgiving.

&&

.NEAR TERM /THROUGH TUESDAY/...
1210 pm...High clouds continue to stream northeast across the
area early this afternoon ahead of a storm system that will
bring widespread rain and gusty winds on Tuesday. Otherwise,
quiet weather is expected for today.

Previous discussion...
After a gorgeous and sunny late November weekend, today we will
see some clues on the horizon that weather changes are coming
for northern Ohio and northwest Pennsylvania in the very near
future. Overall our Monday will still be a fair weather type day
with high pressure still over the eastern Great Lakes. But that
high pressure will push eastward and away by this evening. We
will see high and mid level cloudiness increase throughout the
day eventually becoming overcast this evening as moisture is
being pumped in from the southern branch of the Jet Stream. Most
of the area will see some sunshine this morning and perhaps
filtered sun into midday before the cloud cover takes over the
skies late this afternoon. High temps this afternoon will be
near seasonable averages in the mid to upper 40s.

A developing low pressure and storm system will move out of the
Mid-Mississippi Valley this evening tracking northeast into the
Lower Ohio Valley tonight. As this low pressure becomes a little
organized later today into tonight, we will also notice an
easterly low level flow and surface wind will slowly increase
later today and ramp up a little more tonight. As this system
approaches our area from the lower Ohio Valley later tonight,
we will see blustery conditions late tonight and Tuesday.
Easterly winds of 10 to 15 mph later today will increase to 15
to 20 mph from the southeast direction with gusts up 35 mph
tonight. These windy conditions will continue on Tuesday.

We should remain dry today into this evening. Our rain chances
and POPs increase to near 100 percent late tonight into Tuesday
morning. Widespread light rain will move in from southwest to
northeast very late tonight but really overspreading the area
Tuesday morning lasting through Tuesday evening. The center of
low pressure system will track towards northwest Ohio Tuesday
afternoon be located near the Toledo area around early Tuesday
evening. The main message for Tuesday's weather is rainy, wet,
and windy all day. Average QPF or storm total rainfall amounts
will be around 0.50" to 0.75" which is a decent soaker but
impactful for any hydro issues.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Strong low pressure system will slowly exit the forecast area
Tuesday night into Wednesday. A cold front follows the system as it
exits eastward and will turn mean flow northwesterly over Lake Erie.
This flow and moist low/mid levels should provide enough support for
lingering lake effect/lake enhanced rain showers during the day
Wednesday. We may see a few snowflakes or a wintry mix in lake
enhanced showers Wednesday night across higher terrain locales of NW
PA as 850mb temperatures fall between -4 and -6 degrees C. High
pressure builds in from the west Wednesday night into Thursday
morning which will usher in drier air and allow for mean flow to
become less uniform. This should cut off any lingering precipitation
by Thursday morning. High pressure system south of the area will
keep the local forecast area dry for the Thanksgiving holiday.

Low temperatures Tuesday night will settle in the mid to upper 30s
and rise into the low to mid 40s by Wednesday afternoon. Much colder
Wednesday night behind a cold front as lows drop into the lower 30s.
Expect highs near normal hovering around 50 degrees by Thursday
afternoon as high pressure builds over the lower Ohio Valley.
Remaining cold on Thursday night as a reinforcing cold front sags
southward across northern Ohio.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Deterministic members remain in disagreement for the long term
forecast. General trends indicate that there will likely be
multiple disturbances that move across the local area in the
long term period.

Current forecast trends indicate slightly-below average temperatures
with highs in the upper 30s to lower 40s through the weekend.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
VFR across the TAF sites early this afternoon with deterioration
to MVFR and perhaps brief IFR conditions on Tuesday, associated
with both low ceilings and vsbys from rain. A low pressure
system will bring widespread rain northeast across the region
Tuesday morning, with rain becoming moderate to heavy at times.
For the most part, ceilings are not expected to drop below 3kft
until towards the end of the TAF period following the heavy
rain. Did not include any IFR ceilings with this update, but may
need inclusion in the next package.

East to northeast winds of 10 to 15 knots are common across the
TAF sites early this afternoon. Winds will gradually shift
towards the east, then southeast overnight into Tuesday morning,
increasing to 15 to 20 knots. Periodic gusts up to 25 knots are
possible Tuesday morning into the early afternoon. The highest
winds will be found at CLE/ERI where favorable downsloping will
allow gusts to reach 35 and perhaps even 40 knots at ERI at
times on Tuesday afternoon. Did not include any LLWS given
elevated surface wind speeds and a lack of directional shear in
the lowest 2kft.

Outlook...Non-VFR conditions likely in rain and/or lower
ceilings Tuesday afternoon through Wednesday. Non-VFR may linger
across portions of NE OH and NW PA on Thursday in low ceilings.
Non-VFR may return in in low ceilings and isolated rain and/or
snow showers on Saturday.

&&

.MARINE...
Have adjusted the start time of the Small Craft Advisory for
the western and central basins given recent hi-res guidance.
Anticipate for westerly winds to increase to 15-25 knots with
waves averaging 4 feet this morning. Waves will subside as winds
turn southeasterly tonight. This Small Craft will run from
15Z/Mon (10 AM) through 5Z/Tue (midnight).

High pressure over the eastern Great Lakes will continue to exit
eastward today and tomorrow. A strong and deepening low pressure
system will track northeastward from the Lower Mississippi Valley
into the Ohio Valley Monday night into Tuesday. This low will deepen
as it approaches Lake Erie on Tuesday. Offshore flow will strengthen
Tuesday afternoon ahead of the low pressure system and another small
craft advisory will be needed for most if not all nearshore zones on
Lake Erie. Southeasterly winds 20 to 30 knots will be common during
the afternoon and evening on Tuesday. Can't rule out near gale force
winds across the eastern basin Tuesday evening.

Winds will gradually turn westerly by Wednesday as the low pressure
system exits eastward. However, wind speeds will remain elevated
between 15-20 knots through the period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until midnight EST tonight for LEZ142>146.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin/Kahn
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Kahn
MARINE...Iverson
Hazardous weather outlook, Nov 20, 3:34 AM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
334 AM EST Mon Nov 20 2023

LEZ142>149-162>165-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ003-210845-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
334 AM EST Mon Nov 20 2023

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-002-210845-
Northern Erie-Southern Erie-
334 AM EST Mon Nov 20 2023

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Southeast winds will strengthen ahead of a low pressure system on
Tuesday, with gusts of 40 to 45 mph possible. The potential for the highest
wind gusts will be closer the lakeshore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-166>169-210845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
334 AM EST Mon Nov 20 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Southeast winds will strengthen ahead of a low pressure system
Tuesday across central and eastern basin of Lake Erie. Wind gusts
may be near Gale force for several hours during the midday and
afternoon Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Pennsylvania, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.